The Topical Steroid Trap – How I Got Trapped In This Vicious Cycle
Considering eczema ranks as one of the most prevalent skin conditions in Singapore, especially in children, I am sure you know of someone in your life who suffers from skin conditions such as eczema. I have chronic eczema since young and this is my story on how I got trapped in the vicious cycle of topical steroids.
When I First Got Started with Topical Steroids
For as long as I can remember, I have been using topical steroids, from low to high potency ones. I had my first eczema outbreaks as a young child after eating durians and my parents brought me to see a doctor where I was first prescribed topical steroids – pretty standard protocol.
However, no one mentioned to my parents the potential side effects of topical steroids, how much to apply each time, and for how long should it be used – there were no proper instructions on how to start and stop the use of these topical steroids. Regardless of whether I had a minor or serious flare-up; I would use it throughout the day, every single day. I regarded it as a miracle cream. It helped to curb the itchiness and allowed me to temporarily stop scratching.
The Vicious Cycle
After about a decade of daily use of topical steroids, that was when things started going downhill. Whenever I stopped using steroid creams, my eczema symptoms would come back, often with a vengeance. Areas where I never had eczema started popping up. Soon enough, I started to have flare-ups all over my entire body.
My parents got worried and brought me to the hospital, and they diagnosed me as having severe eczema. I was advised to do wet wrap therapy, which is basically slathering topical steroids all over the skin, wrapping a layer of wet dressing over it, followed by another layer of dry dressing. By then, even the highest potency topical steroids stopped working.
It was a very traumatizing period. I started having insomnia because of the intense itching at night. This caused me to have extreme fatigue and a very hot temper. At the time, I felt trapped and miserable in this never-ending cycle.
The Thing that Sparked an Unexpected Revelation
One afternoon, my sister and I were chatting, and she casually questioned whether it could be the topical steroids that are causing my skin to react this way. That brought us down a rabbit hole. We started deep diving and discovered about topical steroid withdrawal (TSW). It is also known as red skin syndrome (RSS) or topical steroid addiction (TSA). The symptoms are spot on and describe exactly what I was experiencing.
After tons of research, I decided to go cold turkey and quit the use of all forms of steroids. Within days, I started experiencing the classic topical steroid withdrawal symptoms. My skin was just red, burning, stinging, cracking, oozing, peeling, and intensely itchy all the time. I also started losing my eyebrows and developing ‘elephant wrinkles’ on my elbows and knees, which is basically abnormal thickening of the skin.
To make matters worse, this is accompanied by insomnia and chronic fatigue. I cannot think clearly and my mental health was also deeply affected by multiple depressive episodes. It was basically a living hell. At its worst, when I was constantly oozing, it just smelled like my skin was rotting away.
It has been around 8 years into my withdrawal and thankfully, my symptoms are improving. I sometimes still wonder how I managed to get through this. I am still healing, but compared to when it just started, it is so much more manageable now.
What I Would Have Done Differently If I Can Turn Back Time
If I have a time machine, I will definitely go back in time and gradually tapering off topical steroid application instead of going cold turkey. Would it have prevented the withdrawal symptoms? To be honest, I am not sure. Some people claim it works for them while others see no difference between stopping suddenly and stopping gradually.
But I feel that since I have been using topical steroids daily for more than a decade, I should take some time to wean myself off it so that my body can slowly adapt.
Lessons: How to Avoid Falling Into The Same Trap as I Did
These are 5 important lessons that I hope you can take away from my story.
1. Set realistic expectations. Topical steroid is not a miracle product and cannot cure the underlying cause of your skin condition. It can only help to provide temporary relief to your symptoms. It is best to identify the triggers to your skin condition and to avoid them in the first place.
2. Moisturise regularly. It is important to keep our skin well-hydrated for it to perform optimally. Dry skin is less capable of defending against irritants and allergens. This causes inflammation and leads to itching and rashes.
3. Avoid using topical steroids unnecessarily and on minor skin irritations. If necessary, use them appropriately and do not use them daily for longer than 2-3 weeks (especially moderate-high potency ones). Ask your doctor specific questions such as which topical steroid to apply (right formulation and potency), where to apply, when to apply, how much to apply, how long to use it for, and how to stop the course (if tapering off is required).
4. Higher potency topical steroids means higher chances of systemic* side effects. As such, be mindful of using moderate-high potency topical steroids on thin and sensitive areas like the face, eyelids, back of the knees, insides of the armpits, elbows, groin, and genitals. This applies to babies and toddlers as well. Besides having thinner and more tender skin than adults, their skin surface area is very large compared to their body weight, resulting in a higher absorption rate.
*Systemic means something that is spread throughout, affecting the whole body instead of a single body part or organ.
5. Having a compromised skin barrier like atopic dermatitis and the use of occlusion over topical steroids also results in enhanced penetration and systemic side effects. Studies show occlusion can increase absorption by up to 10 times. As such, avoid the use of petroleum jelly (a highly occlusive ingredient – think saran wrap) over topical steroids. For the same reason, it is also good not to rub topical steroids vigorously into the skin to avoid increased systemic (whole-body) absorption.
I hope that my story can help you in your skin health journey and understand more about the risks and limitations of topical steroids.
Disclaimer: This article is for informational purposes only and is based on my personal experience with the use of topical steroids. It is not intended as a substitute for any medical advice. Please consult with your doctor to discuss your specific needs.